Wyoming, 2021

Hail in Wyoming, May 28, 2021

May 28, 2021 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm moving across Niobrara County on the 28th produced ping pong ball size hail along portions of United States Highway 20 near Van Tassell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm moving across Niobrara County on the 28th produced ping pong ball size hail along portions of United States Highway 20 near Van Tassell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 28, 7:33 PM MST, 42 minutes earlier.

Area forecast discussion, May 28, 7:33 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
833 PM MDT Fri May 28 2021

.UPDATE...
Issued at 831 PM MDT Fri May 28 2021

Surface front separating dew points in the 40s/50s and east-northeast
winds to the east from dew points in the 20s and 30s and westerly winds
to the west remains quasi-stationary from eastern CO through central
and southwest WY. Widely scattered showers and isolated thunderstorms
were forming along the front and moving east onto the plains this
evening. Small hail, brief moderate rain, gusty winds and frequent
lightning accompanied the stronger storms. Storms will gradually weaken
later this evening, with isolated showers persisting past midnight
over the plains. High- resolution models are showing areas of low
clouds and patchy fog developing over far southeast WY and portions
of the NE Panhandle overnight through early Saturday morning. Minor
adjustments were made to the weather and sky grids.

&&

.SHORT TERM...(This evening through early Monday morning)
Issued at 215 PM MDT Fri May 28 2021

Primary forecast concern will be overnight fog/low clouds and
rainfall amounts this weekend as the next elongated upper level
trough slowly moves southeast across the plains and intermountain
west.

Shallow CU has developed across most of southeast Wyoming. Models
show a few showers and thunderstorms developing near the Laramie
Range eastward into western Nebraska later this evening. Not
expected much rainfall, but dewpoints are high enough to suggest
more than just sprinkles east of the I-25 corridor. Further west,
drier air has moved into the I-25 corridor and areas to the west,
so not expecting much, if any, activity until the llvl moisture
returns to the region. Kept POP around 15 perce23nt until this
evening, with increasing coverage expected north of I-80 closer
to the upper level trough axis. Low clouds are forecast to return
late tonight with increasing east to southeast winds. Some patchy
fog is possible east of the I-25 corridor.

For this weekend, cooler temperatures are expected once the flat
upper level ridge axis pushes east of the Front Range tonight and
early Saturday morning. A series of upper level troughs will move
into the intermountain west, with the more progressive northern
one triggering the showers and thunderstorms this evening along
and behind a cool front. This cool front is expected to stall
along the mountains and be the primary focus for showers and
thunderstorms Saturday afternoon through Sunday. Models have
trended a bit further south with the position of the front and
associated southern branch of the system, so any minor flash
flooding threat appears to be minimal at this time. However, still
expect a good chance of widespread off/on rainfall along and a
little north of the I-80 corridor in addition to near the Colorado
border. Much cooler temperatures and mostly cloudy to cloudy
skies are also expected resulting in an unsettled holiday weekend.
Fog is possible at night, especially where rain has fallen with
upslope easterly flow. Temperatures may be near seasonal averages
further north around Douglas and Chadron where more sunshine is
expected, but highs on Sunday will likely be 15 to 20 degrees
below normal along the I-80 corridor with readings generally in
the 50s. Memorial Day looks a little better than it did 24 to 48
hours ago since the southern portion of the system is trending
further south into Mexico. Some drier air may push into the area
enough to limit shower activity, with highs 5 to 10 degrees higher
compared to Sunday.

.LONG TERM...(Memorial Day through Thursday)
Issued at 245 AM MDT Fri May 28 2021

Key Messages:

1) End of May to beginning of June will start with below normal
temperatures with a gradual warming trend through next week.

2) Scattered showers for the south half of the region Monday with a
drier trend through mid-week. Shower and storm activity appears to
pick back up Wednesday - Friday but details remain to be hashed out.

Weather Discussion: Next week will start off with a multi-vorticity
lobed, positive tilted trough extending from the upper mid-west back
southwest into the desert southwest. H7 temperatures will range from
+8C west to near +1C east, and plus cloud cover, will make for a
cool day near 10F degrees below average. Greater focus of lift
generally appears to be south in CO and the Great Plains Monday
afternoon but enough lift and residual moisture (PWATs of 0.5" to
0.75") will support general showers and a few weak thunderstorms. A
shaper trough axis in the NW flow will shift across WY/NE early
Tuesday with greater subsidence and drier conditions. Warm air
advection will actually occur in the wake of this trough axis as a
thermal ridge takes form over the west coast and intermountain west.
This pattern will set up NW flow over the region through mid-week as
H7 temperatures climb +13C west to +7C east with more seasonable
readings. As the temperatures climb, moisture will also climb as it
rounds the ridge. Afternoon showers will again become possible
Wednesday through the end of the week. Some subtleties remain with
run-to-run inconsistency on resolving either shortwave ridging or
shortwave troughing23 embedded within the NW flow. NW flow can be
an active pattern in this region if moisture return aligns with
peak instability and shortwave timing. There are some hints in the
GFS of an active period next Friday but ECMWF holds on to more of
flat ridge axis. All stated, mid to late next week could feature
possibilities of more showers and storms, some on the strong side,
if supportive elements come together. However, overall confidence
is low at this time. Stay tuned through next week on this
potential.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 526 PM MDT Fri May 28 2021

Wyoming TAFS...VFR. Scattered to broken clouds from 8000 to
12000 feet AGL. Wind gusts to 25 knots at Rawlins and Laramie
until 02Z.

Nebraska TAFS...VFR with scattered to broken clouds from 5000 to
10000 feet AGL, except for IFR from 10Z to 15Z. Wind gusts to
27 knots until 03Z.

&&

.FIRE WEATHER...
Issued at 129 PM MDT Fri May 28 2021

With the amount of incoming mositure this weekend into Tuesday
morning will keep fire weather concerns low while minimum
relative humidity values trend above 25. Fuels aren't ready due to
the green up but western Carbon would be an area of concern due
to gusty winds from 20-25 MPH and minimum relative humidity values
trending in the upper 10s to lower 20s. This area also has a
Haines Index of 5-6. Additionally mid next week, dry conditions
are possible but southeastern Wyoming and the western Nebraska
Panhandle areas are not meeting Red Flag conditions at this time.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MAJ
SHORT TERM...TJT
LONG TERM...JSA
AVIATION...RUBIN
FIRE WEATHER...AW
Hazardous weather outlook, May 28, 5:31 AM MST, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
631 AM MDT Fri May 28 2021

WYZ101-103>107-109>119-291245-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
631 AM MDT Fri May 28 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Showers and scattered thunderstorms are forecast this weekend into
early next week. Severe weather is not expected.

Locally heavy rainfall will be possible Sunday and may increase the
risk for flooding over the burn scars in southeast Carbon and southwest
Albany counties.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-291245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-
631 AM MDT Fri May 28 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered thunderstorms are possible this
evening through the overnight hours. Thunderstorms are not
expected to become severe.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Showers and scattered thunderstorms are forecast this weekend into
early next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 28, 5:58 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
658 PM MDT Fri May 28 2021

WYZ102-290145-
Niobrara County-
658 PM MDT Fri May 28 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NIOBRARA COUNTY...

At 658 PM MDT, a strong thunderstorm was located near Lance Creek, or
18 miles northwest of Lusk, moving east at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

This storm will be near...
  Lance Creek around 710 PM MDT.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4290 10477 4304 10479 4313 10443 4288 10438
TIME...MOT...LOC 0058Z 264DEG 16KT 4297 10468

Jamski
Special weather statement, May 28, 7:44 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
844 PM MDT Fri May 28 2021

NEZ095-WYZ102-290330-
North Sioux-Niobrara County-
844 PM MDT Fri May 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SIOUX AND
SOUTHEASTERN NIOBRARA COUNTIES...

At 844 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles northwest of Harrison to near
Lusk. Movement was east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

These storms will remain over mainly rural areas of northwestern
Sioux and southeastern Niobrara Counties.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4284 10391 4265 10420 4265 10456 4267 10456
      4285 10425
TIME...MOT...LOC 0244Z 253DEG 24KT 4282 10418 4268 10447

Jamski

The radar

The Cheyenne radar (KCYS), 178 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Niobrara

When
May 28, 8:15 PM MST
Where
Niobrara County, 5.53 mi ESE of Node
Measured
1.5 in hail
Reported by
Public
Coordinates
42.690, -104.199

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953274.